Alert archive / Oklahoma / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Norman, OK

May 31, 2022Custer County, Roger Mills County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 31, 2022, 5:37 PM CDT for Custer County, Roger Mills County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2022, 5:37 PM CDT (22:37 UTC)
Expired
May 31, 2022, 9:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Custer County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 149 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:18 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 2:18 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
218 PM CDT Tue May 31 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022

The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022

Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening.  Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night.  The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals.  The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.

Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.

Rather warm temperatures around 7h will overspread the area Saturday
into Sunday.  This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night.  This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop.  Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM CDT Tue May 31 2022

Showers and thunderstorms, and at least MVFR cigs are expected
this afternoon through early Wednesday morning. Winds will remain
northerly behind a cold front at WWR and southeasterly just ahead
of it near PNC. Otherwise, expect southerly winds until the front
progresses southward tomorrow. Strong wind gusts and very large
hail could accompany the storms through tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  79  58  70 /  70  80  70  30
Hobart OK         68  82  56  71 /  90  70  70  30
Wichita Falls TX  72  92  61  75 /  30  50  70  40
Gage OK           62  65  50  71 /  80  80  50  10
Ponca City OK     66  72  56  73 /  80  80  60  10
Durant OK         73  90  64  77 /  10  30  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
     015>020-022>030-035-038.

TX...None.
&&

SHORT TERM...03
LONG TERM....06
AVIATION...03
Hazardous weather outlook, May 31, 11:41 AM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1141 AM CDT Tue May 31 2022

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1141 AM CDT Tue May 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A cold front will drop south across parts of northern and western
Oklahoma today. Thunderstorms are expected to develop along the
front this afternoon and evening. There is an enhanced risk of
severe thunderstorms along a swath from southwest Oklahoma to
north central Oklahoma. Very large hail up to the size of
baseballs, damaging wind gusts of 60 to 80 miles per hour, and
heavy rainfall will be the main hazards with these storms. An
isolated tornado is also possible, especially across far western
Oklahoma.

.Heavy Rainfall...
Flooding could result from heavy rainfall this afternoon and
tonight for portions of central and western Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations after 3 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
The slow moving front will continue to be a focus for
thunderstorm development on Wednesday with a chance for another
round of severe storms across parts of the area Wednesday
afternoon and evening. Large hail and damaging wind gusts will be
the main hazards along with heavy rainfall.

There will be a chance for thunderstorms daily through Monday.

.Heavy Rainfall...
Flooding could result from heavy rainfall on Wednesday across
portions of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 31, 4:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 S HAMMON              35.57N 99.38W
05/31/2022  M2.00 INCH       CUSTER             OK   TRAINED SPOTTER

&&

BT
Special weather statement, May 31, 4:14 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Tue May 31 2022

OKZ006>008-012-312200-
Garfield OK-Alfalfa OK-Kay OK-Grant OK-
414 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northwestern Kay,
east central Alfalfa, Grant and northwestern Garfield Counties
through 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking multiple strong
thunderstorms through Grant, Kay, Northwestern Garfield, and eastern
Alfalfa counties. The strongest storm is currently northeast of
Renfrow.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Pond Creek, Kremlin, Braman, Jet, Nash, Deer Creek,
Hillsdale, Carrier, Jefferson, Renfrow, Chilocco, Nardin and
Blackwell Lake.

This includes Interstate 35 between mile markers 224 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 9702 3645 9802 3664 9823 3700 9769
      3700 9703
TIME...MOT...LOC 2114Z 234DEG 37KT 3687 9766

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, May 31, 4:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             HAMMON                  35.63N 99.39W
05/31/2022  E1.00 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

BT
Local storm report, May 31, 5:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 E BUTLER              35.64N 99.07W
05/31/2022  M2.75 INCH       CUSTER             OK   BROADCAST MEDIA

&&

BT
Local storm report, May 31, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 NW ARAPAHO            35.63N 99.04W
05/31/2022  E60 MPH          CUSTER             OK   BROADCAST MEDIA

&&

BT
Special weather statement, May 31, 5:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
530 PM CDT Tue May 31 2022

OKZ006-007-312300-
Alfalfa OK-Grant OK-
530 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northeastern Alfalfa
and west central Grant Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout along the gust front near Jet,
moving north at 20 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jet, Amorita, Byron and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 9815 3664 9833 3697 9831 3690 9799
TIME...MOT...LOC 2230Z 194DEG 16KT 3665 9825

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:07 PM CDTSpecial Weather StatementOUNGrant23 min
May 30, 7:14 PM CDTSevere Thunderstorm WarningOUNGrant46 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 30, 8:28 PM CDTSpecial Weather StatementOUNKay32 min
May 31, 3:35 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more51 hr
May 31, 2:49 PM CDTSpecial Weather StatementOUNDewey26 min
May 31, 3:15 PM CDTSpecial Weather StatementOUNDewey45 min
May 31, 3:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita42 min
May 31, 4:14 PM CDTSpecial Weather StatementOUNGrant46 min
May 31, 4:18 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon42 min
May 31, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Dewey, Roger Mills, Washita46 min
May 31, 4:38 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 31, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Major, Woodward12 min
May 31, 4:53 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 31, 4:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon15 min
May 31, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Dewey52 min
May 31, 5:09 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
May 31, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Roger Mills, Washita49 min
May 31, 5:11 PM CDTSevere Thunderstorm WarningOUNGrant49 min
May 31, 5:22 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills38 min
May 31, 5:30 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 31, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon53 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills35 min
May 31, 5:55 PM CDTTornado Warning Tornado observedOUNGreer, Harmon24 min
May 31, 6:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Blaine, Custer, Dewey, Roger Mills44 min
May 31, 6:14 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
May 31, 6:25 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNHarmon50 min
May 31, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Ellis, Roger Mills, Woodward50 min
May 31, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Caddo, Custer, Dewey, Washita46 min
May 31, 6:49 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNGreer, Harmon, Jackson, Kiowa, Tillman41 min
May 31, 6:53 PM CDTTornado WarningOUNHarmon15 min

Nearby

Flash Flood Warnings in Oklahoma, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.